Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 43, NWS Norman, OK

April 19, 2011Atoka County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 19, 2011, 4:14 PM CDT for Atoka County, Oklahoma. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2011, 4:14 PM CDT (21:14 UTC)
Expired
Apr 19, 2011, 4:47 PM CDT
In force
33 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Atoka County, OK

The radar

The Norman radar (KTLX), 155 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 2:16 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2011-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2011-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 558 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2660 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
558 m²/s²
0-3 km storm-relative helicity
577 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:24 PM CDT, 50 minutes earlier.

Area forecast discussion, Apr 19, 3:24 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
324 PM CDT TUE APR 19 2011

.DISCUSSION...
THE COLD FRONT THAT CAME THROUGH MUCH OF OUR FORECAST AREA WELL
AHEAD OF SCHEDULE IS NOW ACROSS EASTERN OKLAHOMA...JUST A COUPLE
OF COUNTIES AWAY FROM EXITING OUR FORECAST AREA ENTIRELY. A FEW
THUNDERSTORMS HAVE ALREADY FORMED ON THE FRONT...AND THESE STORMS
ARE EXPECTED TO CONTINUE ALONG THE FRONT AS IT CONTINUES ITS
SOUTHEAST MOVEMENT LATE THIS AFTERNOON. ONCE THE FRONT PASSES
SOUTHEAST OF BRYAN COUNTY...RAIN CHANCES WILL BE VERY LOW FOR THE
REMAINDER OF THE EVENING/OVERNIGHT...AND ON INTO TOMORROW. A
COUPLE OF SHORT-RANGE MODELS SUGGEST THERE COULD BE A FEW SHOWERS
ACROSS NORTHERN OKLAHOMA THIS EVENING...ASSOCIATED WITH AN UPPER-
LEVEL WAVE...SO HAVE INCLUDED A MENTION OF ISOLATED SHOWERS
THERE.

WEDNESDAY LOOKS LIKE A MILD AND DRY DAY...AS A LARGE COOL AIRMASS
SETTLES OVER THE MIDWEST. AS THIS AIRMASS SHIFTS EAST...LOW-LEVEL
FLOW WILL BECOME SOUTHERLY...AND ISENTROPIC LIFT OVER THE COOLER
NEAR-SURFACE AIR WILL COMMENCE WEDNESDAY EVENING. THIS WILL
LIKELY BEGIN WITH LOW CLOUDS...POSSIBLY FOLLOWED BY DRIZZLE OR
LIGHT RAIN...ALTHOUGH SOME ELEVATED INSTABILITY WILL BE AVAILABLE.
ON THE MINUS SIDE...HOWEVER...THIS INSTABILITY APPEARS THAT IT MAY
WELL BE CAPPED. FOR THIS REASON...POPS REMAIN RELATIVELY
LOW...DESPITE THE OTHERWISE FAVORABLE SYNOPTIC SITUATION.

AS THE LOW-LEVEL SOUTHERLY FLOW CONTINUES THURSDAY...THE CHANCE
FOR LOW CLOUDS AND RAIN WILL INCREASE SOMEWHAT. HOWEVER...THE SAME
CAVEATS WILL REMAIN IN PLACE...SO POPS ARE STILL NOT OVERLY
OPTIMISTIC FOR GENERALLY MUCH-NEEDED RAIN.

A FRONTAL BOUNDARY IS FORECAST TO BE ACROSS OKLAHOMA AND TEXAS
THROUGHOUT THE REMAINDER OF THE FORECAST PERIOD...BOBBING BACK
AND FORTH TO THE NORTHWEST AND SOUTHEAST. ITS POSITION OBVIOUSLY
CANNOT BE ACCURATELY FORECAST THAT FAR OUT...BUT IT WILL PROVIDE
AT LEAST SOME CHANCE FOR RAIN FROM FRIDAY THROUGH EARLY NEXT WEEK.

FOR ONCE...WEATHER CONDITIONS WILL NOT BE PARTICULARLY FAVORABLE
FOR WILDFIRES THROUGHOUT THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  45  70  54  71 /  10  10  30  40
HOBART OK         47  69  49  72 /  10  10  30  20
WICHITA FALLS TX  54  74  57  75 /  10  10  30  20
GAGE OK           38  70  43  72 /  10  10  20  20
PONCA CITY OK     40  66  49  66 /  10   0  30  50
DURANT OK         52  67  60  75 /  20  10  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

02/23
Hazardous weather outlook, Apr 19, 11:50 AM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT TUE APR 19 2011

OKZ004>048-050>052-TXZ083>090-201000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PARTS OF SOUTHEASTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS SOUTHEAST OF A LINE FROM MADILL TO
CENTRAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
THROUGH 8 PM.

IMPACTS...
VERY LARGE HAIL... POSSIBLY LARGER THAN BASEBALLS... AND DAMAGING
WINDS TO 70 MPH... AND ISOLATED TORNADOES WILL BE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN
SOUTHEASTERN OKLAHOMA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM
MID AFTERNOON INTO THIS EVENING.

DISCUSSION...
A STRONG COLD FRONT WILL MOVE SOUTHEAST PUSHING INTO SOUTHEAST
OKLAHOMA THIS AFTERNOON. DAYTIME HEATING WILL RESULT IN VERY
UNSTABLE CONDITIONS OVER SOUTHEASTERN OKLAHOMA AHEAD OF THE FRONT.
THUNDERSTORMS WILL LIKELY FORM BY 3 TO 5 PM NEAR OR JUST AHEAD OF
THE COLD FRONT... POSSIBLY IN THE FORM OF SUPERCELLS DUE TO THE
PRESENCE OF STRONG VERTICAL WIND SHEAR. VERY LARGE HAIL WILL BE THE
MAIN CONCERN. DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES
ALSO WILL BE POSSIBLE. ANY STORMS THAT FORM SHOULD MOVE EAST OUT OF
ATOKA AND BRYAN COUNTIES BY AROUND SUNSET.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APR 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
ALTHOUGH COOLER TEMPERATURES AND HIGHER HUMIDITY ARE EXPECTED BEHIND
THE FRONT...BRISK NORTHWEST WINDS WILL PERSIST THROUGH THE
AFTERNOON. AS A RESULT OF THE BRISK WINDS AND DRY
VEGETATION...WILDFIRE POTENTIAL WILL REMAIN ELEVATED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL RETURN TO THE AREA WEDNESDAY NIGHT... AND
WILL REMAIN RELATIVELY HIGH FROM THURSDAY THROUGH THE WEEKEND AND
INTO NEXT MONDAY. THERE WILL BE A CHANCE OF SEVERE WEATHER EACH DAY
DURING THIS PERIOD.

OTHER HAZARDOUS WEATHER...
WILDFIRES POTENTIAL WILL REMAIN ELEVATED AS LONG AS THE GROUND
REMAINS DRY AND THERE IS AN ABUNDANCE OF DRY VEGETATION. BUT THE
POTENTIAL FOR WILDFIRES MOST LIKELY WILL DECREASE IN GENERAL OVER
THE NEXT WEEK OR SO... DUE TO THE INCREASING CHANCES OF RAIN AND THE
LIKELIHOOD OF INCREASING HUMIDITY ACROSS MUCH OF THE AREA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
WEDNESDAY.

In the hours before

Special weather statement, Apr 19, 2:56 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT TUE APR 19 2011

OKZ051-052-192015-
BRYAN OK-MARSHALL OK-
256 PM CDT TUE APR 19 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHWEST BRYAN AND
MARSHALL COUNTIES.

AT 256 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER KINGSTON...
MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WINDS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3395 9673 3407 9683 3414 9658 3414 9657
      3412 9656 3412 9644 3404 9637
Special weather statement, Apr 19, 3:04 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
304 PM CDT TUE APR 19 2011

OKZ047-051-052-192015-
BRYAN OK-JOHNSTON OK-MARSHALL OK-
304 PM CDT TUE APR 19 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHWEST BRYAN... SOUTHERN
JOHNSTON AND EASTERN MARSHALL COUNTIES.

AT 303 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER LITTLE CITY...
MOVING NORTHEAST AT 35 MPH. THE STORM WILL BE MOVING ACROSS LAKE
TEXOMA.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3406 9631 3394 9667 3411 9676 3425 9641
      3423 9640 3417 9641 3417 9636

CJS
Local storm report, Apr 19, 3:40 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             ATOKA                   34.38N 96.13W
04/19/2011  E1.75 INCH       ATOKA              OK   CO-OP OBSERVER

&&

11
Local storm report, Apr 19, 3:43 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
343 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             STRINGTOWN              34.47N 96.05W
04/19/2011  E1.00 INCH       ATOKA              OK   STORM CHASER

&&

RHLUCHAN
Local storm report, Apr 19, 4:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
403 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             5 E STRINGTOWN          34.47N 95.97W
04/19/2011  E4.25 INCH       ATOKA              OK   PUBLIC

&&

RHLUCHAN
Local storm report, Apr 19, 4:14 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
414 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             3 N KEMP                33.81N 96.35W
04/19/2011  E1.25 INCH       BRYAN              OK   TRAINED SPOTTER

0410 PM     HAIL             3 N KEMP                33.81N 96.35W
04/19/2011  E1.25 INCH       BRYAN              OK   TRAINED SPOTTER

&&

RHLUCHAN

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 2:26 PM CDTSpecial Weather StatementOUNCoal19 min
Apr 19, 2:42 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes48 min
Apr 19, 2:56 PM CDTSpecial Weather StatementOUNMarshall19 min
Apr 19, 2:59 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal61 min
Apr 19, 3:04 PM CDTSpecial Weather StatementOUNMarshall11 min
Apr 19, 3:31 PM CDTTornado WarningOUNAtoka44 min
Apr 19, 3:36 PM CDTSevere Thunderstorm WarningOUNBryan54 min
Apr 19, 4:25 PM CDTSevere Thunderstorm WarningOUNBryan65 min
Apr 19, 6:45 PM CDTSpecial Weather StatementOUNRoger Mills45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.